Mississippi, 2021

Flash Flood and Hail in Mississippi, April 9 to 10, 2021

April 9 to 10, 2021 · NWS LIX · 20 events in 7 counties and zones

A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$65,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 11:27 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 8, 11:27 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1227 AM CDT Fri Apr 9 2021

.AVIATION...06 TAF Package...Low cigs have begun to impact
numerous terminals and will likely continue until few hours after
sunrise. Expect most if not all terminal to deal with cigs
between 600 and 1500 feet this morning. BTR may be the one hold
out. As for fog, still not overly impressed with the threat but
will hold onto 3sm at MCB between 09-14z. SHRA coverage should
slowly increase through the night and there may even be a few TSRA
but confidence is not high enough to have prevailing SHRA this
morning but convection will likely impact some terminals today and
this afternoon. /CAB/

&&

.PREV DISCUSSION... /issued 940 PM CDT Thu Apr 8 2021/

UPDATE...Already seeing showers developing south of the SELA
coast. This is in response to increasing isentropic lift already,
likely in the 295-300 K level. This should expand inland after
midnight and then continue to the north through the morning hours.
The isentropic lift doesn't appear to be that strong but should
be enough to get a few thunderstorms to develop. Also looks like
the nose of the h85 theta e ridge and slightly increasing LL jet
will slide right into SELA and southwest MS during the early
morning hours. This all suggest that activity should generally
increase in coverage some but most of the more recent CAMS are
rather dry for tonight and tomorrow with the exception of coastal
MS. Given the trend in radar and the thought that the models are
slightly under doing the activity we did increase PoPs a little
for overnight.

The other concern is fog. There is a boundary that has been
slowly working north across the northern half of the CWA and
appears to be slowing considerably now over southern MS. This
boundary could provide a good setup for fog as locations north of
the 10/12 corridor are still able to cool into 60s, locations
along and south of the 10/12 corridor have seen dewpoints jump
significantly and low likely will be in the upper 60s to lower
70s in those areas. SREF and even some of the MOS guidance are
favorable with respect to fog and we did add fog to the forecast
however, not really confident we will see anything more than areas
of light fog with maybe some patchy fog. Part of that is cloud
cover. Already a lot of cirrus sliding over the area from storms
in east TX. This along with likely increasing low clouds should
keep dense fog out of reach. /CAB/

PREV DISCUSSION... /issued 642 PM CDT Thu Apr 8 2021/

AVIATION...00z TAF Package...All terminals are currently in VFR
status and this will likely persist through the evening but around
8/9z low level moisture will quickly surge back to the north. This
along with increasing LL winds should lead to stratus building in
across the region with most of the terminals dropping into MVFR
status after 9z. A few locations may even drop into IFR status.
Convection if there is any during the day tomorrow will likely
hold off till the afternoon hours. /CAB/

PREV DISCUSSION... /issued 311 PM CDT Thu Apr 8 2021/

SYNOPSIS...

High pressure ridge to the east of Florida extends westward into
the eastern Gulf of Mexico this afternoon. Stacked low pressure
under a negatively tilted upper low over Iowa has an occluded
front across western Indiana southwestward to about Interstate
20, then westward to another low pressure in Texas. This morning's
convection pulled drier air into the area, dropping dew points
into the 50s (and even upper 40s in a few places) and lower 60s
early this afternoon. Don't have to go too far offshore to find
dew points in the upper 60s to mid 70s. Most mid-afternoon
temperatures ranged from the mid 70s to lower 80s under partly to
mostly sunny skies.

SHORT TERM (through Saturday night)...

As winds return to an onshore component in most areas by later
this evening, moisture levels will again increase with dew points
in the mid and upper 60s by sunrise Friday. A weak impulse riding
through the southern stream has the potential to produce scattered
convection over eastern portions of the area prior to sunrise. A
stronger impulse will approach the area Friday afternoon into
Friday night. Scattered convection could again break out late
Friday afternoon, mainly across the northern half of the area.
While areal coverage may be somewhat lacking during the afternoon
hours, steep mid-level lapse rates (near 8C/km) and wet bulb zero
levels near 10k feet, would indicate the potential for large hail
with any storms that do develop. The more widespread threat is
expected to occur Friday night into early Saturday as the main
impulse passes just to the north of the area. This is likely to
develop into a more organized cluster of storms that should move
east-southeastward late Friday night. All modes of severe weather
will be possible with this cluster, especially if we get isolated
supercells in advance of the cluster. Heavy rain will also be a
concern with the potential for another 2-3 inches of rain on top
of what occurred early this morning.

Some question as to where the effective boundary ends up on
Saturday, with some solutions keeping the boundary along the
Interstate 10/12 corridors. Will hold at least some threat of
severe weather through the morning hours on Saturday, with still
mention of convection during the afternoon, mainly across the
south and east.

Will trend toward the warmer end of guidance for temperatures, as
the warm, moist airmass returns tonight and we do expect at least
some sunshine on Friday. Will trend closer to the MAV/ECM guidance
as we get into Saturday and Saturday night. Would note, however,
that the eventual location of the boundary provides at least some
potential for a shift in the temperature forecast toward the end
of the forecast period. 35

LONG TERM (Sunday and beyond)...

Sunday and Monday should be comparatively quiet under surface high
pressure, before the southern branch of the westerlies becomes
more active again. Timing differences between solutions limits
forecast confidence in specific timing, but potential for
convection exists from Monday night onward. Blended solution is
the path of least regret for now. We'll have to keep an eye on any
potential heavy rain threat for the middle of next week, depending
on rain amounts in the short term portion of the forecast. 35

MARINE...

Expect onshore flow to return tonight as high pressure shifts
eastward. Will probably need Small Craft Exercise Caution
headlines for a good portion of the waters on Friday into Friday
night. May need Small Craft Advisories for at least the open
waters Friday night into Saturday morning, but it's a close call
at this point. Conditions should subside Saturday night as
pressure gradient relaxes with front becoming stationary. Onshore
flow may restrengthen enough for headlines by Monday night, but
that's at the back end of the forecast package. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  66  79  55 /  50  90  60  10
BTR  84  67  82  57 /  30  80  50  10
ASD  82  68  82  60 /  50  80  80  20
MSY  84  70  82  64 /  30  70  80  20
GPT  79  68  79  61 /  50  80  90  30
PQL  79  65  78  60 /  60  80  90  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 9, 1:34 AM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
234 AM CDT Fri Apr 9 2021

MSZ082-090815-
Jackson-
234 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT ...

At 233 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 10 miles south of Moss Point, moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of Pascahoula,
Mississippi.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3032 8847 3032 8849 3036 8862 3036 8859
      3034 8853 3034 8852 3033 8850 3033 8847
      3035 8845
TIME...MOT...LOC 0733Z 221DEG 31KT 3027 8857
Special weather statement, Apr 9, 1:35 AM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
235 AM CDT Fri Apr 9 2021

MSZ082-090815-
Jackson-
235 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...

At 235 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 9 miles south of Moss Point, moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Moss Point, Escatawpa, Gautier and Helena.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3033 8852 3034 8857 3037 8859 3036 8860
      3037 8861 3036 8861 3037 8863 3062 8841
      3046 8840 3038 8841 3035 8839
TIME...MOT...LOC 0735Z 221DEG 31KT 3029 8856

The radar

The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
April 9, 1:53 AM CST
Where
Jackson County, 1.19 mi W of Pascagoula
Measured
1.75 in hail
Reported by
Public
Coordinates
30.370, -88.550

Golf ball sized hail fell in Pascagoula. The report was received via social media.

Thunderstorm Wind, Amite

When
April 9, 10:58 PM CST
Where
Amite County, 5.16 mi ENE of Mars Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.330, -90.550

Thunderstorm damaging winds downed a tree near Mississippi State Highway 98.

Thunderstorm Wind, Pike

When
April 9, 11:04 PM CST
Where
Pike County, Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.280, -90.470

Thunderstorm damaging winds downed multiple trees and powerlines near Summit Mississippi.

Thunderstorm Wind, Walthall

When
April 9, 11:19 PM CST
Where
Walthall County, 1.37 mi ESE of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.290, -90.210

Thunderstorm damaging winds downed a tree on New Bethel Road near Enon Mississippi.

Thunderstorm Wind, Walthall

When
April 9, 11:20 PM CST
Where
Walthall County, 0.91 mi NE of Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.310, -90.220

Thunderstorm damaging winds detached a porch from a home on Mississippi State Highway 583 near Enon Mississippi.

Thunderstorm Wind, Walthall

When
April 9, 11:21 PM CST
Where
Walthall County, 3.01 mi NNE of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.340, -90.210

Thunderstorm damaging winds downed 2 trees on Jayess Road.

Thunderstorm Wind, Walthall

When
April 9, 11:28 PM CST
Where
Walthall County, 2.76 mi N of Melis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.270, -90.100

Thunderstorm damaging winds downed multiple trees and powerlines the intersection of East Salem Road and Jack Duncan Road north of Salem Mississippi.

Thunderstorm Wind, Walthall

When
April 9, 11:31 PM CST
Where
Walthall County, Salem
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.230, -90.120

Thunderstorm damaging winds downed 3 trees. 3 separate cars hit the trees, one of which resulted in a an injury.

Thunderstorm Wind, Pike

When
April 9, 11:57 PM CST
Where
Pike County, 1.37 mi ESE of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.240, -90.450

Thunderstorm damaging winds downed multiple trees and powerlines near McComb Mississippi.

Thunderstorm Wind, Walthall

When
April 10, 12:16 AM CST
Where
Walthall County, 1.83 mi NE of Kioto
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.187, -90.227

Thunderstorm damaging winds tore the roof off of a trailer on Taylor Peter Road northwest of Tylertown Mississippi.

Thunderstorm Wind, Walthall

When
April 10, 12:17 AM CST
Where
Walthall County, 3.61 mi E of Dinan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.220, -90.190

Thunderstorm damaging winds downed multiple trees near the intersection of Dinan Church Road and Mississippi State Highway 583.

Thunderstorm Wind, Hancock

When
April 10, 1:42 AM CST
Where
Hancock County, 9.84 mi NE of Santa Rosa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.536, -89.539

Thunderstorm damaging winds downed a tree on Old Kiln Road near North Bienville Road.

Thunderstorm Wind, Hancock

When
April 10, 1:45 AM CST
Where
Hancock County, 1.07 mi NE of Kiln
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.431, -89.417

Thunderstorm damaging winds downed a tree on Old Joe Moran Road north of Kiln.

Thunderstorm Wind, Hancock

When
April 10, 1:45 AM CST
Where
Hancock County, 2.52 mi NNW of Vidalia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.533, -89.367

Thunderstorm damaging winds downed a tree on Standard Dedeaux Road northeast of Kiln.

Lightning, Amite

When
April 10, 2:06 AM CST
Where
Amite County, 1.25 mi N of Beechwood
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.148, -90.867

Lightning caused a house fire on Enterprise Road in Liberty.

Thunderstorm Wind, Amite

When
April 10, 2:11 AM CST
Where
Amite County, 1.77 mi E of Mc Elveen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.200, -90.590

Thunderstorm damaging winds downed a tree near Mississippi State Highway 24.

Hail, Harrison

When
April 10, 2:40 AM CST
Where
Harrison County, 1.83 mi NW of Long Beach
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -89.170

Quarter sized hail was reported by the public approximately 1 mile north of Long Beach.

Thunderstorm Wind, Hancock

When
April 10, 4:05 AM CST
Where
Hancock County, 1.82 mi WNW of Lakeshore
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.260, -89.478

Thunderstorm damaging winds downed multiple trees from Pearlington to Bay St. Louis.

Lightning, Harrison

When
April 10, 4:45 AM CST
Where
Harrison County, 1.13 mi W of Long Beach
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.351, -89.169

WLOX reported a house fire started by lightning on Laura Street in Long Beach.

Flash Flood, Pearl River

When
April 10, 5:30 AM CST
Where
Pearl River County, 0.29 mi NNW of Nicholson to 1.35 mi SSW of Nicholson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.484, -89.702

Broadcast media reported impassable roads due to heavy rain in a 5 block area of Nicholson near Picayune.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953893, 954043, 954045, 954047, 954048, 954049, 954050, 954052, 954053, 954055, 954056, 954057, 954058, 954059, 954041, 954061, 954039, 954060, 954042, 954037.